Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



A dispersive continuum model of jointed media

Authors: S. Shkoller, A. Maewal and G. A. Hegemier
Journal: Quart. Appl. Math. 52 (1994), 481-498
MSC: Primary 73B27; Secondary 35B27, 73K12
DOI: https://doi.org/10.1090/qam/1292199
MathSciNet review: MR1292199
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of formulating higher-order continuum models for a jointed medium is considered for propagation of waves whose wavelengths are much larger than the cell width. A multiscale asymptotic approach is used to derive exact solutions for the microstructure in this large wavelength limit. A mixed variational principle is then invoked to obtain the homogenized model. This model, which incorporates dispersive wave phenomena, yields results which agree well with the exact solution for the dispersion of harmonic waves propagating through the medium.

References [Enhancements On Off] (What's this?)

  • [1] J. B. Keller, Effective behavior of heterogeneous media, Statist. Mech. and Statist. Meth. in Theory and Appl. (U. Landman, ed.), Plenum Press, New York, 1977, p. 631
  • [2] I. Babuska, Solution of interface problems by homogenization. I, II, SIAM J. Math. Anal. 7, 603-634, 635-645 (1976)
  • [3] A. Bensoussan, J. L. Lions, and G. Papanicolaou, Asymptotic Analysis of Periodic Structures, North-Holland, Amsterdam, 1978
  • [4] J. M. Burgers, On some problems of homogenization, Quart. Appl. Math. XXXV, 421-434 (1978)
  • [5] E. Sanchez-Palencia, Non-homogeneous media and vibration theory, Lecture Notes in Phys., vol. 127, Springer-Verlag, Berlin, 1980
  • [6] G. A. Hegemier, et al., On construction of mixture theories for composite materials by the method of multi-variable asymptotic expansion, Cont. Models of Discrete Systems, Univ. of Waterloo Press, 1980, pp. 423-441
  • [7] A. Maewal, Construction of models of dispersive elastodynamic behavior of periodic composites: A computational approach, Comp. Meth. Appl. Mech. Engrg. 57, 191-205 (1986)
  • [8] F. Santosa and W. W. Symes, A dispersive effective medium for wave propagation in periodic composites, SIAM J. Appl. Math. 51, 984-1005 (1991)
  • [9] H. Murakami and G. A. Hegemier, Development of a nonlinear continuum model for wave propagation in jointed media: Theory for single joint set, Mech. Mat. 8, 199-218 (1989)
  • [10] J. P. Keener, Principles of Applied Mathematics, Addison-Wesley, New York, 1988
  • [11] W. Rudin, Real and Complex Analysis, 3rd. ed., McGraw-Hill, New York, 1987
  • [12] J. P. Aubin, Approximation of Elliptic Boundary-Value Problems, Wiley-Interscience, New York, 1972

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73B27, 35B27, 73K12

Retrieve articles in all journals with MSC: 73B27, 35B27, 73K12

Additional Information

DOI: https://doi.org/10.1090/qam/1292199
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society